Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 175, NWS Topeka, KS

June 30, 2005Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2005, 7:41 PM CDT for Franklin County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 7:41 PM CDT (00:41 UTC)
Expired
Jun 30, 2005, 8:22 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Franklin County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:56 PM CDTHAIL 1.751 E Princeton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 010043
SVRTOP
KSC059-010130-
/O.NEW.KTOP.SV.W.0175.050701T0041Z-050701T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
   LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZED 
   HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH...FROM 5 MILES        
   NORTHEAST OF POMONA...SOUTH TO WILLIAMSBURG...MOVING SOUTHEAST AT 
   25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...
  PRINCETON...
  RICHMOND...
  RANTOUL...
  LANE...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 188.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3841 9550 3856 9549 3868 9544 3871 9541
      3868 9531 3856 9507 3840 9507 3839 9511
      3839 9523

$$
2 follow-up statements
000 
WWUS53 KTOP 010100
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU JUN 30 2005

KSC059-010130-
/O.CON.KTOP.SV.W.0175.000000T0000Z-050701T0130Z/
FRANKLIN-
759 PM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
FRANKLIN COUNTY...

AT 754 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZED 
HAIL EAST OF PRINCETON...AND IS CAPABLE OF PRODUCING WIND GUSTS NEAR 
70 MPH. THIS STORM WAS LOCATED NEAR PRINCETON...OR ABOUT 9 MILES 
SOUTH OF OTTAWA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...LANE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3839 9550 3868 9550 3872 9549 3873 9505
      3869 9505 3868 9507 3840 9507 3839 9511

$$
000 
WWUS53 KTOP 010121
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT THU JUN 30 2005

KSC031-111-010200-
/O.CON.KTOP.SV.W.0177.000000T0000Z-050701T0200Z/
LYON-COFFEY-
821 PM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
WESTERN COFFEY AND SOUTHERN LYON COUNTIES...

AT 820 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE IN 
OLPE...OR ABOUT 10 MILES SOUTHEAST OF EMPORIA. THE STORM WAS MOVING 
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...GRIDLEY AND JOHN REDMOND RESERVOIR.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3808 9582 3810 9595 3816 9595 3817 9596
      3816 9635 3831 9635 3833 9577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:12 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 30, 4:12 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU JUN 30 2005

.DISCUSSION...

SHORTTERM CONCERNS ARE SEVERE WEATHER EARLY TONIGHT...THEN FOCUS
SHIFTS TO TIMING OF SHORTWAVES FRIDAY NIGHT THROUGH TUESDAY NIGHT.

HEADING INTO THE AFTERNOON HOURS...NORTHWEST FLOW ALOFT WITH MAIN
ENERGY DROPPING DOWN ACROSS THE UPPER GREAT LAKES.  RIGHT REAR
QUADRANT OF JET OVER THE CWA.  AT THE SURFACE...BOUNDARY FROM
SOUTHWEST KANSAS...ACROSS NORTHEAST KANSAS INTO SOUTHERN IOWA.
PROFILERS SHOWING GOOD IN FLOW OVER THE BOUNDARY.  THUNDERSTORMS
DIMINISHED FOR A TIME AT LATE MORNING BUT A LITTLE AFTERNOON HEATING
AND UPPER SUPPORT FUELED RAPID DEVELOPMENT DURING THE EARLY
AFTERNOON HOURS.  STORM ENVIRONMENT HAS CAPE VALUES IN THE 2 TO 3
THOUSAND J/KG RANGE TO ALONG WITH 0-6KM SHEAR IN THE 40 TO 50 KT
RANGE.  HAVE HAD REPORTS OF LARGE HAIL AND WIND DAMAGE WITH THE
STRONGER STORMS.   EXPECT ACTIVITY TO CONTINUE SLIPPING SOUTHEAST
WITH THE FRONT WITH POTENTIAL FOR SEVERE DURING THE EVENING. WILL
KEEP SOME MENTION OF PRECIPITATION FOR AREAS GENERALLY ALONG AND
SOUTH OF INTERSTATE 35 AFTER MIDNIGHT...ENDING BY LATE NIGHT.
LOWS TONIGHT FROM THE LOWER 60S NORTH TO NEAR 65 SOUTH.

ON FRIDAY...SOME RELIEF IN CONVECTION AS SURFACE RIDGE BUILDS
BRIEFLY SOUTH INTO THE AREA.  FLOW NORTHWEST ALOFT BUT NO IMPULSES
INDICATED AT THIS TIME.  NORTHEAST TO EAST WINDS TURNING EAST TO
SOUTHEAST BY LATE IN THE DAY.  HIGHS IN THE MID 80S.

FOR THE PERIOD FRIDAY NIGHT THROUGH SATURDAY...NORTHWEST FLOW AND
SHORTWAVE ENERGY COMING THROUGH PRECEDED BY SOME WARM ADVECTION.
WILL KEEP GOING 20 POPS FOR WESTERN COUNTIES AND EXPAND TO EASTERN
PORTION OF CWA AFTER MIDNIGHT.  IMPULSE SLIPS EAST DURING THE DAY
SATURDAY ...SO DRY WITH HIGHS AROUND 90. FLOW TURNS MORE SOUTHWEST
ALOFT SATURDAY NIGHT INTO SUNDAY WITH WARM ADVECTION IN THE LOW
LAYERS AS LEE SIDE SURFACE TROUGH DEEPENS.  WILL CONTINUE LOW POPS
ACROSS THE CWA SATURDAY NIGHT...SLIGHTLY BETTER CHANCES FOR NORTH
CENTRAL.  WARM ADVECTION LIFTS NORTH ON SUNDAY...WILL KEEP SOME LOW
POPS FOR SUNDAY AM MAINLY NORTH OF I70...DRY FOR AFTERNOON.

FROM SUNDAY NIGHT THROUGH WEDNESDAY...FORECAST GETS COMPLICATED BY
TIMING OF SEVERAL SHORT WAVES COMING OUT OF SOUTHWEST FLOW
ALOFT...AND FRONTAL BOUNDARY THAT SAGS SLOWLY SOUTH WITH THE PASSAGE
OF THE SHORTWAVES. MODELS SEEM TO BE A BIT MORE CONSISTENT WITH THIS
SCENARIO BUT PLACEMENT OF THE IMPULSES AND FRONT DIFFER.  LEANING
TOWARD 00Z GFS WHICH SHOWS ONE IMPULSE MOVING THROUGH SUNDAY NIGHT
AND EARLY ON JULY 4TH.  ECMWF HAS FEATURE BUT NOT AS STRONG.  LITTLE
MORE STRONGER FEATURE MONDAY NIGHT INTO TUESDAY ON BOTH MODELS.
BETTER LIFT OVER NORTHERN PORTIONS OF CWA CLOSER TO BOUNDARY THUS
WILL GO 20 POPS SOUTH TO 30 POPS NORTH THROUGH THE PERIOD.  LOWS MID
TO UPPER 60S...HIGHS UPPER 80S TO LOWER 90S GIVEN EXPECTED CLOUD
COVER AND PRECIP CHANCES.

UPPER FLOW TURNS MORE NORTHWEST WEDNESDAY INTO THURSDAY WITH GFS
STILL SHOWING SOME POSSIBILITY OF PRECIPITATION ON WEDNESDAY.  ECMWF
GOES TO NORTHWEST FLOW BUT NOT AS DISTINCT WITH SHORTWAVE ENERGY.
GFS DEEPENS LOW TO THE EAST ON THURSDAY.  LEANING TOWARD DRY
FORECAST FOR THESE DAYS GIVEN MODEL DISCREPANCIES.  GFS COOLING H850
MB TEMPS DOWN INTO THE 16 TO 20 DEGREE RANGE WITH ECMWF ABOUT 4
DEGREES WARMER.  WILL LEAN TOWARD HIGHS IN THE UPPER 80S AND LOWS
MIDDLE 60S BY THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

PF/DR
Hazardous weather outlook, Jun 30, 4:21 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT THU JUN 30 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL OCCUR THROUGH THE
EVENING HOURS OVER EAST CENTRAL AND PARTS OF NORTHEAST
KANSAS...GENERALLY SOUTH AND EAST OF A VALLEY FALLS TO COUNCIL GROVE
LINE.  LARGE HAIL AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE FROM THE
STRONGER STORMS. AND ISOLATED TORNADO CAN NOT BE RULED OUT.
THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO AREAS GENERALLY ALONG AND
SOUTHEAST OF INTERSTATE 35 AFTER MIDNIGHT...WITH THE THREAT FOR
SEVERE WEATHER DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA FRIDAY NIGHT AND AGAIN
SATURDAY NIGHT...LINGERING ACROSS AREAS NORTH OF INTERSTATE 70 SUNDAY
MORNING.

FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE OFF AND ON
CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE AREA.  THE BETTER
CHANCES FOR THUNDERSTORMS WILL OCCUR DURING LATE AFTERNOON AND NIGHT
TIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT GENERALLY SOUTH AND EAST OF A VALLEY
FALLS TO COUNCIL GROVE LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 30, 7:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             OTTAWA                  38.62N 95.27W
06/30/2005  1.00 INCH        FRANKLIN           KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 30, 7:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             HERINGTON               38.67N 96.94W
06/30/2005  1.75 INCH        DICKINSON          KS   LAW ENFORCEMENT

&&

36
Local storm report, Jun 30, 7:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             OTTAWA                  38.62N 95.27W
06/30/2005  1.75 INCH        FRANKLIN           KS   EMERGENCY MNGR

&&

36
Local storm report, Jun 30, 7:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 E POMONA              38.61N 95.43W
06/30/2005                   FRANKLIN           KS   EMERGENCY MNGR

            TELEPHONE POLES AND 4 TO 5 INCH TREE LIMBS SNAPPED

&&

36
Local storm report, Jun 30, 7:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             HERINGTON               38.67N 96.94W
06/30/2005  1.25 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 30, 7:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 SSW LATIMER           38.69N 96.87W
06/30/2005  1.50 INCH        MORRIS             KS   TRAINED SPOTTER

&&

36

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:05 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee3 hr
Jun 30, 7:08 PM CDTSevere Thunderstorm WarningTOPFranklin37 min
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris47 min
Jun 30, 7:14 PM CDTSevere Thunderstorm WarningTOPLyon, Osage37 min
Jun 30, 7:54 PM CDTSevere Thunderstorm WarningTOPLyon, Morris41 min
Jun 30, 7:56 PM CDTFlash Flood WarningTOPFranklin2 hr
Jun 30, 8:12 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon50 min
Jun 30, 8:20 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
Jun 30, 8:34 PM CDTSevere Thunderstorm WarningTOPMorris41 min
Jun 30, 9:05 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 30, 9:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon30 min
Jun 30, 10:14 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.